St. Tammany law enforcement have been dealing with a new drug that's caused violent encounters recently.
At a Friday news conference, the St. Tammany Parish Sheriff's Office said at least one death and several medical emergencies in the parish are being associated with the synthetic drug, sometimes referred to as "C-Bomb". The sheriff's office says users are able to get the hallucinogenic through the internet.
"The best tool that we have combating this particular drug is public education," said Sheriff Jack Strain. "Making sure that parents look at this much like they do the other synthetic marijuanas. But understand that this one is probably to the tenth power."
The death of a 21-year-old Slidell woman is being tied "C-Bomb".
A release from the St. Tammany Parish Sheriff's Office says that, on at least five occasions within a week's time, deputies and local police have responded to calls with individuals under the influence of the drugs. Some of these encounters turned violent.
Slidell Police were dispatched to a suspicious person knocking on doors at an apartment complex in the early morning hours of May 15th. Officers found two men in their 20's in the parking lot of the complex covered in blood. The two were incoherent, but one managed to tell officers that his "brain was cooking."
Officers located the men's apartment and found blood scattered about the inside. Further investigation into the ransacked apartment revealed that the men cut themselves with glass from a broken mirror. They were treated at a local hospital and had no recollection of the event.
The same morning, Slidell Police were dispatched to another disturbance and found two men on the front lawn of a residence. One of the men was passed out while another was on top of him pulling his hair out.
It took seven officers to restrain the conscious man. The man kicked, punched and even bit officers as they tried to subdue him for transport to the hospital. The young man stopped breathing at one point during transport to the hospital and was eventually put on a ventilator.
Both men have since recovered from the incident and gave officers statements that they ingested a drug called "2CI-Nbomb". Slidell Police submitted a sample of the drug they collected at the scene to the St. Tammany Parish Sheriff's Office Crime Lab for analysis.
On May 16th, deputies responded to a Slidell area home after a caller reported her friends needed medical attention. The caller informed the dispatcher that her friends ingested an unknown drug and were out of control.
Deputies arrived at the home and found three individuals suspected of being under the influence of a hallucinogen. One of the individuals was pacing back and forth in a highly agitated state.
While deputies were speaking with the agitated man, he moved furniture around stating that the floor was covered with blood. There in fact was no blood visible to deputies.
It took at least four deputies to subdue him to a gurney for transport to the hospital. The remaining two persons in the home were also transported to the hospital for treatment.
Two days later, on May 18th, deputies were sent to an Abita springs home for a medical emergency. Deputies arrived at the home and discovered three highly impaired teens. A parent at the home informed deputies that her son was having a sleep over that night with four of his friends.
Her son and two of his friends smoked a substance they believed was synthetic marijuana. Two of the individuals were incoherent and in a state of near paralysis. The third was highly agitated and became combative while deputies were interviewing him. He was subdued and transported to the hospital.
A deputy's hand was injured in the struggle to subdue the teenager. The other two impaired teenagers were also transported to the hospital. Deputies located two packages of "Super Nova" which they believe the teens smoked.
There appears to be two different behaviors associated with the drug. The resulting behavior by the individual depends on the variant of the drug. One variant can provoke violent and aggressive behavior that is similar to an individual on PCP (phencyclidine). The other variant can cause a hallucinated state such as one created by LSD (Lysergic acid diethylamide).